Context: The use of propylthiouracil (PTU) in patients with Graves' disease has been associated with multiple complications including rash, leukocytoclastic vasculitis, pulmonary hemorrhage, glomerulonephritis, and the presence of perinuclear antineutrophilic cytoplasmic antibodies (pANCA).
Objectives: To report the association of Wegener's granulomatosis (WG) with the use of PTU in a patient with Graves' disease and to review the spectrum of systemic vasculitis seen in patients with Graves' disease taking PTU.
Design: Retrospective review of data collected in a patient with WG. In addition, a Medline search (1980 to present) for PTU-associated vasculitis was conducted.
Results: We report WG in a patient treated with PTU who fulfilled the criteria of the American College of Rheumatology for this disease. Furthermore, his serum was positive for cytosolic antineutrophil cytoplasmic antibodies (cANCA) and anti-proteinase-3 (PR3) antibodies by indirect immunofluorescence and enzyme linked immunosorbent assay (ELISA), respectively. WG is associated with high morbidity and mortality and usually requires extensive therapy with prednisone and cyclophosphamide. Our patient, however, did not need specific therapy except discontinuation of PTU to make a full recovery. In previous reports, PTU has been associated with different forms of vasculitis, but this is a the first description of classic WG in a patient treated with PTU.
Conclusions: PTU is capable of causing WG in susceptible patients with Graves' disease. Our patient did not require specific therapy for vasculitis and improved after discontinuation of PTU.